Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 16, NWS Midland/Odessa, TX

June 1, 2024Pecos County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Jun 1, 2024, 6:19 PM CDT for Pecos County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2024, 6:19 PM CDT (23:19 UTC)
Expired
Jun 1, 2024, 6:45 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 184 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:58 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 367 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5691 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WFUS54 KMAF 012319
TORMAF
TXC371-012345-
/O.NEW.KMAF.TO.W.0016.240601T2319Z-240601T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
619 PM CDT Sat Jun 1 2024

The National Weather Service in Midland has issued a

* Tornado Warning for...
  West central Pecos County in southwestern Texas...

* Until 645 PM CDT.

* At 619 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 24 miles north of Marathon, or 28 miles northeast of
  Alpine, moving southeast at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Pecos County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3049 10318 3058 10327 3061 10325 3052 10306
      3044 10312
TIME...MOT...LOC 2319Z 307DEG 22KT 3057 10324 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

44
1 follow-up statement
194 
WWUS54 KMAF 012337
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
637 PM CDT Sat Jun 1 2024

TXC371-012347-
/O.EXP.KMAF.TO.W.0016.000000T0000Z-240601T2345Z/
Pecos TX-
637 PM CDT Sat Jun 1 2024

...THE TORNADO WARNING FOR WEST CENTRAL PECOS COUNTY WILL EXPIRE AT
645 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

&&

LAT...LON 3049 10318 3058 10327 3061 10325 3052 10306
      3044 10312
TIME...MOT...LOC 2337Z 307DEG 22KT 3051 10315 

$$

44

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Jun 1, 2:34 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 1, 2:34 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
234 PM CDT Sat Jun 1 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 224 PM CDT Sat Jun 1 2024

Another active afternoon is ahead today, with severe weather
possible region-wide. An outflow boundary from a nocturnal MCS that
developed over the high plains of eastern New Mexico and the Texas
South Plains and subsequently moved south has continued its slow
progression across the area, and has largely "washed out" early this
afternoon. This feature has aided in pushing the dryline westward,
with dewpoints in the 60s as far west as the western mountains (and
beyond). Concurrently, a shortwave in the quasi-zonal/weak
southwesterly flow aloft continues its gradual eastward progression,
evidenced by latest water vapor imagery and RUC analysis. This
feature will serve to increase ascent, with the first storms of the
day already beginning to develop over the Sacramento Mountains, with
towering cumulus observed over the Davis Mountains. CAMs have been
consistent with storms developing first over the higher terrain
where the aforementioned shortwave, differential heating, and help
from topography will produce what have the potential to be rapidly
strengthening storms this afternoon. All severe hazards will be
possible, including large to very large hail given steep lapse
rates, damaging wind gusts, and despite generally weak low-level
shear, supercells that manage to develop and propagate southeastward
will lend to a non-zero tornado threat. Given expected trends,
locations along and west of the Pecos River look to have the
greatest potential to see severe storms, with storms progressing
eastward through late evening, likely evolving into one or more
multicell clusters or line segments and transitioning to more of a
wind and heavy rain threat.

In the wake of storms tonight, low-level moisture will remain
elevated given persistent southerly to southeasterly surface flow.
Thus, lows will be on the mild side, and fairly close to normal for
late May, in the 60s for most and 70s along the Rio Grande and Lower
Trans Pecos. After a comparatively cooler day today, the heat cranks
back up on Sunday, with highs on target to top out in the middle 90s
to lower 100s for most. Even the mountains will climb into the 90s,
with Heat Advisory conditions likely to return for the higher
terrain of Southwest Texas as well as the Big Bend Region. Thus, a
Heat Advisory has been issued for these areas Sunday afternoon and
early evening. In addition to the heat, yet another round of strong
to severe thunderstorms is possible, mainly across eastern areas in
closer vicinity to the eastward-moving dryline. Similar to previous
days, large hail and damaging winds will be the main concerns.
Storms Sunday evening will quickly exit to the east, with a
quiescent night then to follow as lows drop into the 60s west and
lower 70s east.

JP

&&

.LONG TERM...
(Monday through Friday)
Issued at 224 PM CDT Sat Jun 1 2024

Little change to the long term forecast as temperatures trend upward
for much of the coming week. Zonal flow across the region will keep
the area dry. Most locations reach into the upper 90s and low 100s
each afternoon with portions of the Big Bend reaching into the 110s.
A weak ridge develops and moves nearby Wednesday and into Thursday.
A weak cold front looks to be pushed through by the end of the week
that could bring temperatures closer to normal for a few and even
introduces a chance for showers.

-Stickney

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Sat Jun 1 2024

MVFR ceilings are expected to continue improving to VFR within
the first hour or two of the forecast period, with VFR conditions
prevailing thereafter. Thunderstorms are expected to develop
across western areas between 20Z-21Z this afternoon and then move
eastward, thus have included VCTS for all terminals except MAF
where confidence is a bit better, and will monitor and amend as
needed. Gusty, erratic winds, lightning, and hail will be possible
with storms, along with heavy rain that could produce brief
MVFR/IFR conditions. Storms will move east of area terminals by
06Z. Winds will generally remain elevated/gusty out of the
southeast with some variability, especially in the vicinity of any
storms or outflow boundaries.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  93  71 101 /  30  10  10  10
Carlsbad                 65 101  66 101 /  40   0   0   0
Dryden                   72  97  74 102 /  40  10  10  10
Fort Stockton            69 100  69 104 /  40  20  10  10
Guadalupe Pass           64  91  66  91 /  10   0   0   0
Hobbs                    64  97  62  99 /  40  10   0   0
Marfa                    57  96  57  96 /  20  10   0   0
Midland Intl Airport     68  95  71 101 /  30  10  10   0
Odessa                   69  95  72 101 /  30  10  10   0
Wink                     70 102  68 104 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from 1 PM to 9 PM CDT Sunday for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Lower Brewster County.

NM...None.
&&

SHORT TERM...84
LONG TERM....93
AVIATION...84
Hazardous weather outlook, Jun 1, 2:34 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
234 PM CDT Sat Jun 1 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
234 PM CDT Sat Jun 1 2024 /134 PM MDT Sat Jun 1 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe thunderstorms this afternoon into
tonight with strong winds, large hail, and a tornado or two as the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Heat Advisory is in effect for the Davis and Chinati Mountains,
Davis Mountain Foothills, and Brewster County Sunday afternoon.

Hazardous heat is possible Monday through at least Thursday, mainly
along the Rio Grande and Pecos River Valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:36 PM CDTSpecial Weather StatementMAFCochran39 min
May 31, 9:12 PM CDTSpecial Weather StatementMAFJeff Davis33 min
May 31, 9:13 PM CDTSpecial Weather StatementMAF32 min
May 31, 10:37 PM CDTSevere Thunderstorm WarningMAFGaines53 min
May 31, 10:48 PM CDTSpecial Weather StatementMAFGaines42 min
May 31, 11:00 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines60 min
May 31, 11:02 PM CDTSpecial Weather StatementMAFGaines43 min
May 31, 11:16 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGaines59 min
May 31, 11:24 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Gaines66 min
May 31, 11:49 PM CDTSpecial Weather StatementMAFGaines41 min
May 31, 11:59 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry61 min
Jun 1, 12:23 AM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Gaines, Howard, Martin67 min
Jun 1, 12:26 AM CDTSpecial Weather StatementMAFAndrews49 min
Jun 1, 12:43 AM CDTSevere Thunderstorm WarningMAFAndrews, Gaines62 min
Jun 1, 12:57 AM CDTSpecial Weather StatementMAFBorden, Howard, Scurry48 min
Jun 1, 1:03 AM CDTSpecial Weather StatementMAFEctor, Glasscock, Midland, Winkler42 min
Jun 1, 1:29 AM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland50 min
Jun 1, 1:43 AM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Midland36 min
Jun 1, 2:01 PM CDTHeat AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves31 hr
Jun 1, 3:57 PM CDTSevere Thunderstorm WarningMAFReeves33 min
Jun 1, 4:22 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves53 min
Jun 1, 4:28 PM CDTSevere Thunderstorm WarningMAFCulberson47 min
Jun 1, 4:35 PM CDTSevere Thunderstorm WarningMAFJeff Davis40 min
Jun 1, 4:38 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFJeff Davis, Presidio17 min
Jun 1, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFCulberson49 min
Jun 1, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos47 min
Jun 1, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Jeff Davis, Pecos43 min
Jun 1, 5:24 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
Jun 1, 5:25 PM CDTTornado WarningMAFPecos16 min
Jun 1, 5:46 PM CDTSevere Thunderstorm WarningMAFReeves44 min
Jun 1, 5:51 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis24 min
Jun 1, 5:56 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves49 min
Jun 1, 5:59 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Jeff Davis, Pecos46 min
Jun 1, 6:08 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos3 hr
Jun 1, 6:08 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
Jun 1, 6:14 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves29 min
Jun 1, 6:16 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves3 hr
Jun 1, 6:33 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFBrewster, Pecos57 min
Jun 1, 6:41 PM CDTFlash Flood WarningMAFBrewster3 hr
Jun 1, 6:45 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves45 min
Jun 1, 6:58 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFBrewster, Pecos32 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.